This arthritis treatment could kill your bones

You rely on them to walk... swivel them when taking a golf stroke ... and maybe even shake 'em out on the dance floor.

I'm talking about your hips -- and if they don't bother you, you probably don't think much about them as you go about the activities you love.

But when you've got hip osteoarthritis, the pain, swelling, popping, and cracking you feel in your hip joints may be enough to sideline you.

Now, if you want to get "back in the game," the mainstream will tell you that a quick jab will fix you up for a spell.

You'll get a steroid and anesthetic shot into your hip joint -- and, it's true, it may make you feel better for a bit.

But according to a new study, you should think twice before sticking your hip out for that needle -- because these injections could lead to the DEATH of nearby bone, saddling you with pain and limited motion for the rest of your LIFE.

In the study presented at a recent meeting of the Radiological Society of North America, 120 hip osteoarthritis patients who were treated with steroid injections received X-rays of their hips both at the time of injection and at a follow-up three to nine months later.

Radiologists then analyzed the X-rays and compared them to X-rays of a control group of hip osteoarthritis patients who did NOT receive injections, as well as to osteoarthritis patients who'd received injections in their shoulders.

While only 9 percent of those in the hip control group and 5 percent of the shoulder injection control group had any bone death, up to 24 percent of the hip injection saw their tissue die at the top of their thigh bones.

And, as that old song goes, the thigh bone is, indeed, connected to the hip bone -- and these scary new findings show just how closely connected they really are.

In fact, up to 17 percent of those who received the hip injections also had the same part of their femur bones COLLAPSE, compared to 4 percent of hip controls and 2 percent of shoulder injection controls.

Now, the study didn't prove that the injections CAUSED the demise of these bones. It could be that those who had hip pain severe enough to seek out an injection were simply more prone to bone changes.

But since bone death (a.k.a. osteonecrosis) is a fairly common side effect of steroid therapy, it's entirely possible that these injections into your hip could turn out be the "grim reaper" for your thigh!

And if you think osteoarthritis is painful... you definitely don't want to experience the excruciating ache of bone death.

Even worse, there's nothing that can be done to resurrect the bone, once it's bit the dust.

So, before you resort to a steroid injection, try some natural ways to relieve your osteoarthritis pain.

The supplement combo of glucosamine and chondroitin has been shown in studies to successfully relieve the "ouch," without side effects.

And if you're still in pain, medical acupuncture can also be very effective.